Doctors Lounge - Pediatrics AnswersBack to Pediatrics Answers List
If you think you may have a medical emergency, call your doctor or 911 immediately. Doctors Lounge (www.doctorslounge.com) does not recommend or endorse any specific tests, physicians, products, procedures, opinions, or other information that may be mentioned on the Site.
DISCLAIMER: The information provided on www.doctorslounge.com is designed to support, not replace, the relationship that exists between a patient/site visitor and his/her physician. Please read our 'Terms and Conditions of Use' carefully before using this site.
Date of last update: 9/9/2017.
Forum Name: Pediatric Topics
|amanda irene - Fri Mar 21, 2008 6:13 pm||
I am currently 25 weeks pregnant. I was diagnosed with Bipolar disorder last year. I conceived the 1st day of October.
In September I was just put on budeprion xl 300mg
which was generic for depakote. I was only on Depakote from August So I took it for 2 months with Vistarol 10mg.
Well I didnt like the Depakote so instead the drs took me off of depakote at the end of September and I went on Seroquel 50mg with buisporne which was 10mg.
I took it until halloween, and realized I was pregnant. So I was 4 weeks pregnant and stopped taking the serequel and buisporne. The depakote I had stopped taking at the end of September anyway.
I was only 4 weeks and had just started taking these meds two months previous.
Could I have hurt my child?
They say his heart is 156 bpm and looks great but whats the chance I could of caused a facial deformity...?
My dr told me since I hadnt been on them long and stopped taking them at 4 weeks hopefully there shouldnt be a problem. but as a new and scared mom I just wanted a 2nd opinion. thank you.
|Debbie Miller, RN - Sun Mar 23, 2008 12:29 am||
I certainly understand your concerns but I think you have reason to be optimistic. Drugs are not tested in pregnant women so we often don't know what to expect when a woman becomes pregnant while taking them. Often we get information anecdotally, which means after many women have been exposed to these medications information was obtained and sometimes there is cause for concern; other times not. We actually don't know enough about these and the large majority of pregnant women who used these went on to deliver healthy infants.
Often the studies in animals such as rats point to potential problems but usually it is at a dose much higher than humans take and rarely do animal studies predict how a human will respond so they are of limited value.
Your doctor is right, since you stopped taking these early, you are likely to have no problems. There is a certain percentage of babies who are born with birth defects even without any exposures to drugs at all. We advocate the safe course - taking medications only when the benefit exceeds the risk - in pregnancy because it is always best to err on the safest side.
One thing all mothers can do to help prevent birth defects is to take a daily multiple vitamin containing at least 400 mcg folic acid. When the mother is at high risk for birth defects the doctors often recommend up to 10 times that amount. The benefit of the vitamin in preventing birth defects may help balance out any potential risk from the medication.
Try not to worry. At this early date the primary risk would be of miscarriage and there is nothing you can really do to prevent that from happening. It is a common occurrence in around 20% of pregnancies. You should just wait and see but meantime take your vitamins, eat a healthy diet and if you have other unhealthy behaviors such as smoking, drinking, illicit drug use, don't use your seat belt, etc. this would be the time to make those changes to help insure your safety and that of your unborn child. Take care of yourself by continuing with your therapist to find safe ways to control your bipolar disorder too.
Best wishes for a healthy pregnancy.
|| Check a doctor's response to similar questions|
Are you a Doctor, Pharmacist, PA or a Nurse?
Join the Doctors Lounge online medical community
Editorial activities: Publish, peer review, edit online articles.
Ask a Doctor Teams: Respond to patient questions and discuss challenging presentations with other members.